Need Experienced Advice, RN to RN

  1. Help!!! My step-dad just had a tumor removed from his brain, it took over 10 hours as he had a extraordinary amount of swelling. He has been on a propolol drip at 50mcg for the last 6 days and is only responding to painful stimuli. He received Morphine 4mg every 4 hours the first 2 days post-op, and the last 2 days he has only received about one dose of Morphine every 12 hours. Should I have some concerns? He is in a very small hospital in Arkansas, and I don't feel real confident in the care he is receiving, plus I am a cardiac nurse so I have little to no neuro experience. What do I need to know to be a good advocate for my step-dad? He is vented, and still has considerable swelling - since surgery he has been receiving Mannitol every 4 hours with some results. Osmo's are holding out, sodium staying in the 140's, urine output good, started on TPN 4 days post-op - no lipids due to content in propolol, no green seen in urine yet. Any input or advice would be appreciated!
    •  
  2. 6 Comments

  3. by   icunurse42066
    This may be a stupid question but, are they turning the diprivan off to do a neuro check? The location of the tumor could have something to do with the slow waking up. If your are having concerns with not only your dad, but also the nursing care, I would speak with the neurosurgeon as well as the unit director. I am no neuro specialist, nor do I claim to be, but I have taken care of a few cranis in my time, and they all respond differently. I hope your dad recovers well and your concerns are addressed.
  4. by   ruddybunch
    Sorry,

    In my private message, I forgot to tell you that they do a "sedation vacation" every 24 hours to assess his neuro status. At this point his right side only responds to deep painful stimuli. I did take down the number for the unit manager, but I am assuming I will have to wait until Monday. Hopefully with my strategy change, I will get a better response from the staff over the next couple of days. Wish me luck!
  5. by   GrnHonu99
    Quote from ruddybunch
    Sorry,

    In my private message, I forgot to tell you that they do a "sedation vacation" every 24 hours to assess his neuro status. At this point his right side only responds to deep painful stimuli. I did take down the number for the unit manager, but I am assuming I will have to wait until Monday. Hopefully with my strategy change, I will get a better response from the staff over the next couple of days. Wish me luck!
    Are they taking off the propofol only once q24hrs? We do neuro checks q1-2h, that means taking off the sedation for the app. amount of time and checking responses.
  6. by   ruddybunch
    Yes, they only do the "sedation vacation" once every 24 hours. They also taper it up and down based on the movement of his left side. Today I heard something a little unsettling, the day nurse told me the night nurse had his diprivan turned off for about 1 hour and 45 minutes, and there was no change in his neuro status. I realize since he has been on it for 10 days now, a lot of it is stored in his fat cells so it will take longer to awaken from it, but I would have expected more change in his neuro status. He doesn't even open his eyes. We are hiring a massage therapist to work with him daily, hoping that will help in his recovery. At this point, I am pushing to get him weaned off the diprivan so we can get him off the vent. He already has gram positive cocci in his sputum, I don't want any more complications. I plan to meet with the NP of the neurosurgical practice in the morning, she makes rounds every morning. If you have any more advice to offer, I would truly appreciate it!
  7. by   judytheoldrn
    Are they monitoring his intracranial pressure - that would require a bolt or a intraventricular catheter. If they are, you want to be sure that the stimulation doesn't increase the ICP. Subtract the ICP from the MAP and that gives the Cerebral Perfusion Pressure - you want to keep that at about 65-80. Too little and the brain suffers ischemia. The propoful may be keeping his ICP down. But if it also drops the blood pressure, then the sedation should be switched to something else. We often add neosynephrine to keep the CPP up, even in normotensive patients.
  8. by   ruddybunch
    Hi Judy -

    Wow, I sure wish I had answers for you. This is where we are at:
    His ventric drain was removed on Friday, they had it clamped for 24 hours with good results, so they pulled it. This is what they were used to measure his ICP's, so now our measurement source is gone. As far as I know, they never calculated his CPP. They only did manual measurements of his ICP using the drain. Those readings were generally around 10, and would bump up to 12-14 with agitation or an increased respiratory rate. He generally tolerated the diprivan well as far as his B/P goes, but they actually took him completely off of it after they removed the drain. Last night was the first time he opened his eyes, but still no tracking. He is now trached and on SIMV on the vent, this happened on Thursday. Still only random movement on his left side, no hand movement, and some contraction of his right bicep and his right inner thigh. Again, his brain tumor was under his left optic nerve, and the swelling is concentrated on the left side of his brain. My concern at this point is this - he has been on high doses of Mannitol for the last 3 weeks now, and there has been little to no change in his swelling. Is this normal? Should they be trying something else? Or is this just the waiting game we must endure with neuro? Thank you for responding, I really appreciate it.

    Arlene


    Quote from judytheoldrn
    Are they monitoring his intracranial pressure - that would require a bolt or a intraventricular catheter. If they are, you want to be sure that the stimulation doesn't increase the ICP. Subtract the ICP from the MAP and that gives the Cerebral Perfusion Pressure - you want to keep that at about 65-80. Too little and the brain suffers ischemia. The propoful may be keeping his ICP down. But if it also drops the blood pressure, then the sedation should be switched to something else. We often add neosynephrine to keep the CPP up, even in normotensive patients.

close